Winter Storm, Wexford
- When
- March 1, 8:00 AM EST to March 2, 3:00 AM EST
- Where
- Wexford forecast zone
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 44.338, -85.578 (the zone’s center; the record gives no point)
A strong low pressure system approached the region from the southwest. Associated precipitation spread northward into the region on the 1st.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong low pressure system approached the region from the southwest. Associated precipitation spread northward into the region on the 1st. Eastern Upper Michigan stayed all snow, mixed with sleet and freezing rain at times in far Northern Lower Michigan, and turned over to all freezing rain further south. Precipitation was turning showery during this transition time, so significant accumulations of ice were localized. Still, Cadillac picked up around a quarter-inch of ice accumulation, and East Tawas and Oscoda had almost an inch of glaze - on top of a few inches of snow. Some power lines were downed near both Cadillac and Tawas. A number of large tree limbs were downed in Iosco County, one of which destroyed a shed. To the north, the snowfall was heavy, with 16 inches in Rogers City, 14 inches in Paradise, and 11 inches in Comins. Strong easterly winds were enhanced by showery precipitation, with some gusts in excess of 50 mph. Trees were downed in the Gaylord area, damaging a home. Downed power lines were also common, thanks to the winds and the heavy, wet snow which clung to lines. Substantial blowing and drifting snow occurred where precipitation stayed all snow. A number of school districts closed early on the 1st, and stayed closed through the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 1, 4:45 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 445 AM EST THU MAR 1 2007 .DISCUSSION...ON THE LATEST SURFACE WEATHER MAP...988 MB LOW PRESSURE WAS CENTERED NEAR KANSAS CITY KS/MO. SATELLITE LOOPS INDICATED THAT AT HIGH CLOUDS HAD OVERSPREAD THE FORECAST AREA. APX RADAR SHOWED A RIBBON OF RETURNS ACROSS THE SOUTHERN FORECAST AREA. SURFACE OBSERVATIONS INDICATED THAT ONLY LIGHT SNOW OR FLURRIES WAS ACTUALLY REACHING THE GROUND TO THIS POINT. THE MAIN FORECAST FOCUS WILL CONTINUE TO CENTER AROUND MAJOR STORM SYSTEM STILL EXPECTED TO AFFECT THE AREA IN SOME SHAPE OR FORM OVER THE NEXT 24 TO 36 HOURS OR SO. TODAY...THE STORM SYSTEM THAT WE HAVE BEEN TALKING ABOUT OVER THE LAST FEW DAYS IS NOW CENTERED ACROSS THE EASTERN PLAINS AND IT WILL MOVE NORTHEAST TODAY AND BE IN THE VICINITY OF NORTHEAST IOWA AT 00Z FRI. PRECIPITATION IS REALLY STARTING TO BLOSSOM ACROSS THE SOUTHERN AND CENTRAL STATES AS THE SYSTEM STARTS TO TAP MOISTURE FROM THE GULF OF MEXICO. HOWEVER...THE MAJOR AFFECTS ON NORTHERN MICHIGAN APPEAR TO BE A BIT DELAYED WITH NOT A LOT EXPECTED TO GO ON AT FOR THIS MORNING AND POSSIBLY FOR MUCH OF THE AFTERNOON HOURS AS WELL. PERSISTENT BUT WEAK ISENTROPIC ASCENT WILL CONTINUE TODAY. THIS WILL TEND TO MOISTEN UP VERY DRY MID AND LOWER LEVELS. SOUTHERN ZONES WILL SEE LIGHT SNOW THIS MORNING POSSIBLY REACHING THE GROUND ACROSS CENTRAL ZONES LATER THIS MORNING AS WELL. MEANWHILE...CONVECTION WELL TO OUR SOUTH TAKE A WHILE BEFORE MAKING IT INTO THE FORECAST AREA THIS AFTERNOON (FROM SOUTHWEST TO NORTHEAST). IN ADDITION...STRONG FORCING DOES NOT APPEAR TO ARRIVE UNTIL THIS EVENING. SO WILL GO WITH OCCASIONAL SNOW ACROSS CENTRAL/SOUTHERN ZONES THIS MORNING...CHANCE POPS NORTH AND NO POPS EASTERN UPPER AS A DRY EASTERLY FLOW WINS OUT UP THERE. THIS AFTERNOON...MODEL SOUNDINGS/CROSS SECTIONS BEGIN TO MOISTEN UP FROM SOUTH TO NORTH SO WILL CONTINUE WITH CATEGORICAL POPS. WARMER AIR AT MID LEVELS MOVES INTO SOUTHERN ZONES MIXING THE SNOW WITH AND LIKELY CHANGING OVER TO SLEET AND FREEZING RAIN (MAYBE A TENTH OF AN INCH OF ICE ACCUMULATION). ACROSS CENTRAL AND NORTHERN ZONES AN INCH OR TWO OF SNOW IS POSSIBLE. SO OVERALL LIGHT PRECIPITATION IS EXPECTED FOR MUCH OF TODAY WITH THE MAIN SHOW HOLDING OFF UNTIL THIS EVENING AND OVERNIGHT. THE EXCEPTION TO THIS ARE THE INCREASING EASTERLY WINDS WHICH WILL RESULT IN BLOWING SNOW LOWERING VISIBILITIES. HIGHS TODAY IN THE UPPER 20S AND LOWER 30S. TONIGHT...THE STORM SYSTEM CUTS OFF AND ONLY PROGRESSES INTO SOUTHERN WISCONSIN BY 12Z FRI. MODELS VARY ON THE EXACT DETAILS WITH NO OBVIOUS SOLUTION SO WILL GRUDGINGLY GO WITH A BLEND. STRONG AND INTENSE LOBE OF VORTICITY SWEEPS NORTHEASTWARD ACROSS NORTHERN MICHIGAN TONIGHT (Q-VECTOR FORCING ON THE ORDER OF 40 TO 50 UNITS OR K/M SQUARED). THIS IS EXPECTED TO LEAD TO SOME VERY IMPRESSIVE DYNAMICAL COOLING WHICH SHOULD PRETTY MUCH WIPE OUT WARM NOSE (MODEL SOUNDINGS ACTUALLY SHOW THIS WELL) CHANGING ANY MIXED PRECIPITATION OVER TO ALL SNOW. THERE EVEN COULD BE SOME RUMBLES OF THUNDER AS WELL WITH IMPRESSIVE MID LEVEL LAPSE RATES (700-500 MB 7-7.5 C/KM). MEANWHILE...STRONG THETA-E MOISTURE RIDGE SURGES INTO THE REGION PROVIDING LOTS OF QPF (0.50 TO 0.80 INCH). SO SNOWFALL RATES IN COMBINATION WITH CONTINUED STRONG AND GUSTY WINDS WILL LEAD TO BLOWING SNOW...LOWERED VISIBILITIES AND NEAR BLIZZARD CONDITIONS. EXPECTED SNOW ACCUMULATIONS FOR TONIGHT ALONE WILL BE BETWEEN 6 AND 9 INCHES ACROSS THE NORTHERN HALF OF THE FORECAST AREA AND 2 TO 5 INCHES TO THE SOUTH DUE TO THE MIXED PRECIPITATION ISSUES (WHERE THERE COULD BE ANOTHER TENTH OF AN INCH OF ICE AS WELL THIS EVENING). SO THE COMBINATION OF THE SNOW...ICE...AND BLOWING SNOW ALL PLAY WELL INTO THE WINTER STORM WARNINGS IN EFFECT. TEMPERATURES TONIGHT ONLY FALLING INTO THE MIDDLE 20S TO AROUND 30. MARINE...EASTERLY GALES DEVELOPING TODAY ACROSS ALL NEARSHORE ZONES AND CONTINUING INTO TONIGHT. STORM FORCE WINDS ARE ALSO POSSIBLE ESPECIALLY THROUGH THE STRAITS DUE TO FUNNELING. FRIDAY AND FRIDAY NIGHT...STORM SYSTEM CONTINUES TO WEAKEN WHILE MOVING SLOWLY ACROSS NORTHERN MICHIGAN. AS WAS THE CASE WITH THIS LAST SYSTEM OVER THE WEEKEND OCCASIONAL SNOW IS EXPECTED TO CONTINUE THROUGH THIS TIME. WINDS WILL SLOWLY DIMINISH FRIDAY MORNING AS WELL. ADDITIONAL ACCUMULATIONS ON FRIDAY OF 2 TO 3 INCHES ARE EXPECTED ACROSS THE NORTHERN HALF OF THE AREA WITH AN INCH OR TWO SOUTH AND ANOTHER INCH (MAYBE TWO NORTH) FRIDAY NIGHT. THE TIMING OF THE ENDING OF THE WINTER STORM WARNINGS WILL BE MAINLY DEPENDENT ON HOW FAST WINDS DIMINISH SO EXTENSIONS ACROSS NORTHERN LOWER ARE POSSIBLE AND EARLY ENDING ACROSS EASTERN UPPER WHICH GO ALL DAY ARE ALSO POSSIBLE. HIGHS FRIDAY IN THE UPPER 20S AND LOWER 30S AND LOWS FRIDAY NIGHT IN THE UPPER TEENS AND LOWER 20S. SULLIVAN SATURDAY THROUGH MONDAY...JUST A QUICK PEEK AT THE WEEKEND GIVEN ATTENTION ON APPROACHING WINTER STORM. SEE NO BIG CHANGES TO THE CURRENT FORECAST...WIDESPREAD SNOW SHOWER ACTIVITY LOOKS FINE FOR SATURDAY AS SYSTEM REMNANTS PULL NORTHEAST OF THE AREA. MORE IN THE WAY OF LAKE INDUCED SNOW SHOWERS FOR SUNDAY IN NORTHWEST FLOW...BUT MAY TAPER OFF LATER IN THE DAY IS WARM ADVECTION SETS UP AS FORECAST AHEAD OF ANOTHER ARCTIC FRONT WHICH IS FORECAST TO SEND ANOTHER SHOT OF COLD AIR INTO THE WESTERN LAKES FOR MONDAY. THIS SHOULD SET THE STAGE FOR A MORE SUBSTANTIAL SHOT OF LAKE EFFECT SNOW SHOWERS AS 850MB TEMPERATURES HEAD BACK TOWARD -20C...SO WILL ADD IN SNOW SHOWERS FOR ALL AREAS MONDAY/MONDAY NIGHT ASSOCIATED WITH COLD FRONT AND SUBSEQUENT LES POTENTIAL. JPB APX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING THROUGH FRIDAY MORNING MIZ016>036-041-042. WINTER STORM WARNING THROUGH FRIDAY EVENING MIZ008-015. GALE WARNING THROUGH TONIGHT ALL NEARSHORE MARINE ZONES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 515 AM EST THU MAR 1 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-021100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 515 AM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A DEEPENING AREA OF LOW PRESSURE WILL MOVE INTO THE WESTERN GREAT LAKES REGION TONIGHT LIKELY BRINGING HEAVY SNOW AND/OR ICE ACCUMULATION ACROSS NORTHERN MICHIGAN...ESPECIALLY LATER TODAY INTO TONIGHT. IN ADDITION...STRONG AND GUSTY EASTERLY WINDS WILL LIKELY LEAD TO BLOWING SNOW...LOWERED VISIBILITIES AND NEAR BLIZZARD CONDITIONS AT TIMES. SEE ONGOING WINTER STORM WARNINGS FOR FURTHER DETAILS. GALE WARNINGS ARE IN EFFECT ACROSS ALL NEARSHORE AND OPEN LAKES SURROUNDING NORTHERN MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SNOW AND AREAS OF BLOWING SNOW WILL CONTINUE THROUGH SATURDAY. SEE ONGOING WINTER STORM WARNINGS FOR FURTHER DETAILS. GALE FORCE WINDS WILL CONTINUE ACROSS PORTIONS OF THE NEARSHORE AND OPEN LAKES SURROUNDING NORTHERN MICHIGAN FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT...PLEASE RELAY SNOW/ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GAYLORD. SULLIVAN
The national radar mosaic for the moment the first event began.
12 winter storm, 1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20389, 20390, 20392, 20388, 20382, 20383, 20386, 20381, 20377, 20379, 20408, 20375, 20374.